Indiana, 2004

Flash Flooding and Hail in Indiana, June 15, 2004

June 15, 2004 · NWS IND · 4 events in 3 counties and zones

Thunderstorms moved across west central and southeastern parts of the Indianapolis CWA with 1 hail report at Montezuma and reports of power lines down in Cayuga. Near 4 inches of rain fell across a large part of Jennings county causing widespread flash flooding including reports of people rescued in cars.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms moved across west central and southeastern parts of the Indianapolis CWA with 1 hail report at Montezuma and reports of power lines down in Cayuga. Near 4 inches of rain fell across a large part of Jennings county causing widespread flash flooding including reports of people rescued in cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 3:15 AM EST, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 3:15 AM EST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST WED JUN 15 2004

.DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH...POPS AND TIMING OF
THUNDERSTORMS CONTINUE TO BE MAIN FORECAST ISSUES.  MODELS INDICATE
THERE SHOULD BE QUITE A BIT OF RAIN GOING ON IN OUR SOUTH. BUT LAST
SEVERAL HOURS THERE HAVE ONLY BEEN LIGHT SHOWERS ACROSS SOUTHERN
INDIANA WITH A SMALL AREA OF THUNDERSTORMS OVER WESTERN KENTUCKY.
GIVEN WHATS GOING AND THAT MODELS DRY THINGS OUT SOME LATER TODAY
AND EARLY TONIGHT...I HAVE DOUBTS THERE WILL BE ENOUGH RAIN TO KEEP
FLOOD WATCH GOING.  HOWEVER WITH ONE HOUR FLASH FLOOD GUIDANCE
VALUES LESS THAN AN INCH...PRECIPITABLE WATER AMOUNTS AROUND 2
INCHES AND HPC GRAPHICS SHOWING ISOLATED FFA POTENTIAL WILL CONTINUE
FLOOD WATCH FOR OUR NORTHERN AND CENTRAL ZONES THROUGH LATE
WEDNESDAY NIGHT.

IN THE SHORT TERM MODELS ARE IN GENERAL AGREEMENT. HOWEVER MESOETA
PRECIP FIELDS MATCH UP BETTER WITH ONGOING PRECIP EVEN THOUGH ITS
AMOUNTS MAY BE A BIT HIGH. SO WILL FOLLOW IT CLOSELY TODAY AND
TONIGHT. MODELS MOVE LOW LEVEL LOW PRESSURE TROUGH NORTH ACROSS OUR
FORECAST AREA BY EARLY AFTERNOON. WILL KEEP POPS IN LIKELY CATEGORY
UNTIL IT MOVES BY AND THEN IN CHANCE CATEGORY ALL BUT FAR NORTHWEST
THIS AFTERNOON WHERE IT STILL BE LIKELY.  H5 TROUGH MOVES EAST
ACROSS OUR REGION PER MODELS TONIGHT AND MODELS SHOW DECENT UVV.
THUS POPS ONE AGAIN SHOULD BE IN LIKELY CATEGORY.

DYNAMICS MORE IFFY FOR SIGNIFICANT PRECIPITATION THURSDAY AND
THURSDAY NIGHT. SO WILL GO ALONG WITH PREVIOUS FORECAST POPS THOSE
PERIOD.

AVN MOVES A SPURIOUS VORT MAX OUR WAY BY LATE FRIDAY. IT HAS 6 HOUR
RAIN AMOUNTS AROUND 3 INCHES...WHILE ETA IS DRY. SINCE OTHER MODELS
SHOW PRACTICALLY NOTHING WILL GO WITH DRY ETA FRIDAY AND FRIDAY
NIGHT.

WILL RAISE MAX TEMPERATURES A LITTLE SOUTH TODAY DUE TO MORE SUN AS
DRY SLOT WORKS NORTH INTO OUR FORECAST AREA. ALSO WILL TEMPERATURES
A FEW DEGREES FRIDAY AND SATURDAY PER NEW MODEL DATA. ONLY MINOR
CHANGES MADE TO REST OF FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED AND WED NIGHT
NORTHERN 2/3 OF CWA.

&&

JEH
Hazardous weather outlook, Jun 15, 5:55 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST TUE JUN 15 2004

INZ021-028>031-035>049-054>057-161100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-JOHNSON-MADISON-MARION-MONTGOMERY-MORGAN-PARKE-PUTNAM-
RANDOLPH-RUSH-SHELBY-TIPPECANOE-TIPTON-VERMILLION-WARREN-
555 AM EST TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PART OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. EVEN
THOUGH A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS OR BRIEF HEAVY
RAINFALL...SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS...INCLUDING
SECTIONS OF THE WABASH AND WHITE RIVERS..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND ALSO SATURDAY
AFTERNOON AND SATURDAY NIGHT. LOCALLY HEAVY RAINFALL MAY OCCUR BOTH
WEDNESDAY AND THURSDAY.  THERE IS ALSO A SLIGHT CHANCE FOR SEVERE
WEATHER WEDNESDAY AND THURSDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  THERE IS A SLIGHT CHANCE
OF SPOTTER ACTIVATION WEDNESDAY AND THURSDAY.

INZ051>053-060>065-067>072-161100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-OWEN-SULLIVAN-VIGO-
555 AM EST TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PART OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW MAY
THUNDERSTORMS MAY CONTAIN GUSTY WINDS OR BRIEF HEAVY
RAINFALL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR
TONIGHT.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS...INCLUDING
SECTIONS OF THE WABASH AND WHITE RIVERS..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...EARLY FRIDAY..AND
ALSO SATURDAY AFTERNOON AND SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
MAY
OCCUR BOTH WEDNESDAY AND THURSDAY.  AN ISOLATED SEVERE STORM IS
POSSIBLE BOTH WEDNESDAY AND THURSDAY.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST
RIVER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  THERE IS A SLIGHT CHANCE
OF SPOTTER ACTIVATION WEDNESDAY AND THURSDAY.

EH

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
June 15, 12:34 PM EST to 12:35 PM EST
Where
Vermillion County, Cayuga
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -87.450

Hail, Parke

When
June 15, 1:08 PM EST to 1:10 PM EST
Where
Parke County, Montezuma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -87.367

Flash Flood, Parke

When
June 15, 2:00 PM EST to 3:00 PM EST
Where
Parke County, Montezuma
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flash Flood, Jennings

When
June 15, 6:20 PM EST to 9:00 PM EST
Where
Jennings County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407213, 5407212, 5407214, 5407215.